High Wind, Texas
- When
- March 11, 2:12 AM CST
- Where
- Texas forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
An upper level system brought showers and thunderstorms during the late afternoon and evening of the 10th across the combined Panhandles. The thunderstorms impacted the northeast but the state of the atmosphere was conducive for strong winds aloft to come down to the surface with even some of the lighter showers and storms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level system brought showers and thunderstorms during the late afternoon and evening of the 10th across the combined Panhandles. The thunderstorms impacted the northeast but the state of the atmosphere was conducive for strong winds aloft to come down to the surface with even some of the lighter showers and storms. This created a few wind gusts exceeding 58 mph. The next morning on the 11 the upper level system brought high winds to the combined Oklahoma and Texas Panhandles creating wind gusts upwards of 71 mph early in the AM hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 11, 12:03 AM CST, 2 hours 9 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Amarillo TX
103 AM CDT Wed Mar 11 2026
...New KEY MESSAGES, SHORT TERM, LONG TERM...
.KEY MESSAGES...
Issued at 100 AM CDT Wed Mar 11 2026
- Windy conditions are expected behind a cold front tonight into
Wednesday. A Wind Advisory has been issued from 4 AM to 4 PM for
+50 mph winds in the Texas Panhandle.
- A return of warmer and drier conditions are expected to keep
elevated to critical fire clear present into next week.
&&
.SHORT TERM...
(Today through Thursday night)
Issued at 100 AM CDT Wed Mar 11 2026
As of this late Tuesday night, latest radar and observation sites
where tracking the expected cold front entering the southern
portions of Colorado and Kansas. While this front continues to
trend with a decent cool off for the Panhandles Wednesday, the
primary concern has been more focused on the winds. Presently
latest CAMs continue to see heavy support from 850mb jet that is
following behind the front with winds in this jet peaking at
around 50 to 60kt. This will correlated to strong winds down at
the surface directly behind the front with northerly winds
reaching speeds of 25 to 35 mph and gust upwards of 55 mph. These
winds are expected to hold through the late morning and afternoon
thanks in part to a 700mb filling in for support. What has been
really concerning however, is that recent runs of the HRRR have
been seeing efficient bleed down of this jet which could result in
rouge gusts reaching 60 mph, especially as the front passes
overnight. At this time, these gusts look to be very brief with
only the far Southeastern Texas Panhandles retaining any chances
of seeing them beyond the initial frontal passage. Given this, it
has been decided to keep the Panhandles under a Wind Advisory
until 4 pm. Otherwise, potential is present to see pockets of
blowing dust through out the day.
As for fire weather concerns for the day, expected winds do give
potential for concerns to be had, but timing between our lowest RH
values and these winds are a bit skewed, with winds looking to
weaken during the afternoon. Added to this, will be temperature
only reaching into 50 to 60s for the day, which could be more
beneficial in quelling fire starts. Given this combination, only
elevated to very brief low-end critical fire weather is expected
at this time. These concern do escalate for Thursday as much
warmer and drier conditions see the potential for critical fire
weather that afternoon.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 100 AM CDT Wed Mar 11 2026
Model agreement continues see a ridge build in over the Western
Untied States for the remainder of the work week, which will
likely leave the Panhandles under another round dry and warmer
conditions. This warming period will eventually see us rebounding
from the expected cold front Wednesday, with afternoon highs
expected to be in the mid 70s to low 80s as early as Friday. Of
course, these warm and dry conditions are likely to come with fire
weather concerns with present guidance already seeing potential
for teen to single digit RH values on Friday and Saturday. These
concerns only grow for Sunday as models see a upper-level trough
brush just to our north and force a front and some breezier
conditions to move across the Panhandle for the day. Otherwise,
this trend look to continue into next week with models see a
strong upper-level high push into the Western United States.
&&
.AVIATION...
(06Z TAFS)
Issued at 1227 AM CDT Wed Mar 11 2026
As of late tonight, present observations have seen the expected
cold front moving across the southern portions of Colorado and
Kansas with present expectations to be at KGUY around 1 to 2 AM.
This front is expected to makes it way south into the Panhandles
through the overnight and bring with it very gusty northerly
winds. These wind gust can easily reach speeds upwards of 55 mph
and cause brief pockets of blows dust at the terminals. However,
given the limited dust sources in our north, impacts are currently
expected to be light with all terminals likely to remain VFR for
the package.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 4 AM early this morning to 4 PM CDT this
afternoon for TXZ001>020-317.
OK...Wind Advisory from 4 AM early this morning to 4 PM CDT this
afternoon for OKZ001>003.
&&
SHORT TERM...11
LONG TERM....11
AVIATION...11Hazardous Weather Outlook National Weather Service Amarillo TX 114 AM CDT Wed Mar 11 2026 OKZ001>003-TXZ001>020-317-111815- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 114 AM CDT Wed Mar 11 2026 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight into Wednesday. Strong winds are expected to follow behind the cold front late tonight and continue into Wednesday afternoon. A Wind Advisory is present starting at 4 AM and lasting until 4 PM for the entire combine Panhandles. .DAYS TWO THROUGH SEVEN...Thursday through Monday. Elevated to critical fire weather is expected to be possible each afternoon as dry and warm conditions remain present clear into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2026Every state in 2026This day in weather historyWarnings in Oklahoma, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1325473.